What causes PMR? (poly myalgic rheumatica - translated from doctor speak as many muscle aches!!!)

hi i have just found this site i was lucky to be diagnosed with PMR as chief suspect on my first visit to my GP complaining of pains in arms legs and especially knees( my doctors rule of thumb is if you have difficulty standing after sitting on a toilet it is a hint to investigate PMR, after checking for knee movement which was fine ie no wear and tear joint problems she put me on 30 mg pred to confirm her diagnosis - i have seen elsewhere references to steroids having an effect in just 4 hours i found this too within 6 hours it was definately reducing pain within 24 hours just tenderness after almost 3 months of increasing pain i cant say that i was bedridden with PMR since i would get out of bed to relieve the pain it had gottten to the stage of hurting to excercise even gently and hurting even more to rest i expected not to be able to get out of a bath within weeks at that point knowing nothing of PMR i went to a doctor who had heard of it At 58 i had written off any chance of getting back to work due to the pain and exhaustion

now my question is why isnt more known about the condition all i am told is it may be a virus or it could be caused by trauma in my own case i had given up smoking about 2-3 weeks before onset of PMR and i was a very experienced and dedicated smoker giving up by will power certainly took its toll mentally possibly physically as well - bad news is that you cant reverse a trauma by starting to smoke again shame i would be the first holier than thou smoker as opposed to the millions of holier than thou non smokers

but it may have nothing to do with a trauma quitting smoking or otherwise

i have reduced my steroids since the initial dose in mid november from 30 mg to 5 mg which seems to be far faster than anyone else is talking about it could just be that an early diagnosis has helped - even stopping steroids for 6 days only caused a slight pain in my knees after that going back to 5 mg per day has stabilised condition to just tenderness / no pain at all

does anyone know of any research that is being conducted to find out what really causes or triggers this condition?

9 Replies

oldestnewest
  • Good morning from snowy Scotland!Glad to hear that you are feeling better.Keep on upwards .Somewhere in the UK there is or was a Doctor who thought that "IT" was a virus that was in the body and would keep on recurring under given circumstances.No idea if research has been done,but I have been looking for years for material which gives any info.Good luck.Soo.

  • Hi! I am sure it is stress-related, as I got it when I was caring for both my mother and my husband, with Mum living on her own 20 miles away. I have had migraines in the past, not now thank goodness, but have also had glandular fever in my twenties, and I sometimes wonder if there is any relationship with these. Has anyone else with pmg had migraines or glandular fever in the past? If I get stressed a lot I get pains coming back in my arms and have to update the steroids again - was down to l mg every other day, now back to 10 mg a day again! Hoping to cut down slowly again, as suggested by GP.

  • It also seems to have a hereditary element. My father had it, the year before he died (no connection) when he was 75. I've been on pred for just over 18 months, though I increasingly had the symptoms for at least 6 weeks before I seized up and got the diagnosis. I think I am winning (3mg at the moment) but a bit achey in this cold weather.

  • I am compelled to respond to you by saying the way you are dealing with your steroids is positively dangerous. Do not under any crcumstances suddenly stop taking them as you could collapse and in a worst case scenario die. For that reason dose reduction should be gradual regardless of the fact you are pain free Always carry a steroid warning card with you and tell anyone treating you in any way that you are on steroids, yuo must do this for up to a year after you have finished taking steroids. Consult you GP whatever you do. I wish you well

  • thanks for your concern but do you know I am alive to tell the tale after stopping steroids for 6 days and then taking 5 mgs to stop slight pain

    I don't want to be cheeky to you but I also stopped taking alcohol cold turkey despite health professionals warnings about seizures now I am going to be really obnoxious and say at 58 I know more about me than you or health professionals

    what I don't know is the precarious balance of steroids that the body naturally has and the crude intervention by prescribed drugs from well meaning but ignorant doctors

    Sorry to be so know it all about me but my experience has led me to believe that many you musts you shouldn'ts and do it gradually are all just uninformed speculation

    Needless to say no one should do as I did in case they suffer ill effects that are unique to their constitution

    In summary in a shouty voice ONE SIZE DOESN'T FIT ALL

  • I was diagnosed with PMR after visiting the doc to complain about pains that I had two months after being put onto Statins. ( he said that I should be on these as I am over 65 ! ) I stopped these, much to the docs annoyance and i am still convinced that the statins were some cause towards the PMR as I have been lucky and have no other problems healthwise.

    Who knows! there does not appear to be any clear reason!!

  • Hi onzoom,

    The answer to your question 'what causes PMR'? In the opinion of many experts, we inherit the tendency to develope the illness. It is primarily a disease of northern europeans and those of Scandinavian decent carry the highest risk. I believe my father had this illness and was put on steroids for a while, but he never discussed how he felt much. I wish he had as it might have been a help to me.

    You have been very lucky to have been able to lower your steroid doses so quickly, but some folks can without causing the disease to flare. The steroids do not seem to have knocked your adrenals out, otherwise, you would be having big problems now. The first time I was put on steroids I came down from 30mg to 3mg in 8 weeks with no side effects, but had a flare in the illness a few weeks later and had to go on the high dose again.

    Yes, as many will tell you, stress does seem to play a big part in developing PMR, and it can be physical or mental stress or stress brought on by illness, or a mixture of all three, and that's where the adrenal glands come in. They can get to the point where they just cannot produce enough adrenalin to cope with the stress and that can be a trigger for a multitude of auto immune diseases to develope - PMR is just one of them. As we age our adrenals, like most of the glands in our bodies, get less efficient at doing their job. That is why PMR is found mainly in the over 50s, but there are a few unlucky folks who get it in their 40s.

    Not that many years ago, this illness was thought to be just a condition found in, mainly, elderly females - part of the aging process. It must have been hugely underdiagnosed in men and younger folks of both sexes. However, women are 3 times more likely to get PMR as are men.

    As for research, yes there is quite a lot going on now, and GPs and Specialists are much more clued up as to how to handle this, sometimes tricky, illness and it's close, dangerous relative, GCA.

    Perhaps, now you are on 5mg you could slow down a bit with the reductions just to be on the safe side.

    Pats.

  • Hi onzoom, Yes stress can be a factor, death or deaths of loved ones cannot help,which I experienced before PMR diagnosed last July - 20mg pred/daily.36hours later ,flying.and now going reasonably steady,but after reducing pred in two sessions 20 to 15 and 20 to 16 too fast and symptoms

    returning.We are all different that is for sure,nobody knows my body better than me being or was an active scuba diver and will be again. I am about to commence a pred reduction

    again more slowly this time with thanks from this web site/Pats

    Take care all John

  • Hello onzoom. Everything that has been written above is correct. However, nobody can say with absolute certainty what 'caused' PMR in any individual case. The reason not much is known about it is because it has been very under-researched. Fortunately, more researchers are now getting interested in it, as they are with other illnesses that involve the immune system. In PMR your immune system has gone into overdrive and is attacking healthy parts of the body. This is what causes the inflammation which in turn causes the pain. However, I doubt very much that it has anything to do with giving up smoking, because your body starts to be healthier as soon as you give up. Whatever caused the auto-immunity problem may well have happened much earlier.

    The key site for pain and stiffness in PMR is your shoulders (on both sides). Pain and stiffness in the knees and not in the shoulders would not indicate PMR. I'm surprised that your doctor put you on 30mg of pred to 'see whether it worked'. Almost anything will stop hurting on 30mg of pred! You should have had the blood tests to indicate the levels of inflammation in your body before being given the medication. You don't say how long you have been taking steroids, but it does worry me because you don't sound as though you had the usual symptoms of PMR.

    Research is showing that when the immune system is compromised and goes into overdrive, it produces chemicals known as interleukins in large quantities. These are part of a healthy immune system, but in autoimmune illnesses their quantities may go up. In PMR research is showing that IL-6 is implicated. It creates inflammation in otherwise healthy parts of the body (in PMR particularly the sacs of fluid around the shoulder and hip joints). The steroids reduce the inflammation.

You may also like...